|Want to take a drug holiday from Sustiva
Mar 14, 2012
I have been on the Sustiva combination for 10 years (now take Atripla) and would like to take a drug holiday. I am an African-American gay man. My CD4 is 715 and my viral load is undetectable (and has been for 8 years). I understand that Sustiva has a longer half life in African-Americans and it is recommended that you take the other drugs in the cocktail for a while after stopping the Sustiva. How long should I take the other drugs before Sustiva is clear from my body?
| Response from Dr. McGowan
Thanks for your question.
Drug holidays have been shown to be a poor idea. If a person is having a side effect or toxicity to a medication then it would be best to find an alternative. It is fantastic that you have been on meds and had an undetectable viral load for 10 years. This has allowed your immune system to heal and grow WITHOUT HIV infecting the cells. There are cells in your body (called resting Memory CD4 Cells) that still have HIV DNA inside them. They got infected back before you were on suppressive therapy. These memory cells have to hang around for your lifetime to protect you against infections you may encounter. These cells are the reason people don't get chicken pox over and over again, and why vaccines work to protect people. The virus inserts its' genetic code inside and remains there as long as the cell lives. (It has been estimated that it would take over 70 years for all these cells to die off on their own). The virus genes inside are shut off by the medication, and any virus that may pop out of these cells is blocked from infecting nearby CD4 cells by the HIV meds. So, if you stop your meds, the virus will WAKE-UP from inside these cells and grow in the blood and re-infect the good cells that you have built up over all these years. Also, over time on suppressive treatment, the number of remaining infected cells gets diluted out by new clean cells (this is called the HIV reservoir). When you stop meds and infect new cells you refill this reservoir and it is like starting all over again. Not to mention that we now realize that HIV does damage to the organs (brain, liver, kidneys and blood vessels) even at high CD4 counts.
The body is constantly cleansing itself of meds through the liver and kidneys. That is why you have to take meds everyday. The meds do not keep building up inside.
See the SMART study, it pretty much ended our thinking that treatment interruptions were a good idea.
Talk to your medical care provider about your concerns. If you are having some toxicity or side effect that should be addressed, but allowing the virus to grow again in the blood also has very negative effects on your entire body.
Hope these thoughts help.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Receiving Oral Sex Worried I Have HIV
- Dizziness After Licking Vagina Worried I Have HIV
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Itchy Testicles After Touching Skin Sign Of HIV AIDS
- White Discharge After Licking Rectum Worried I Have HIV
- After Treatment For Trichomoniasis How Should You Wait To Have Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.